Quick News: HRT, Gallstones and Gallbladder Disease

Author: 3 Comments Share:
Hormone replacement therapy or HRT, used by millions of women worldwide to minimize the severity of menopausal symptoms, is associated with increased risk of gallbladder disease necessitating surgery to remove the gallbladder. A recently published, very large (+70,000 women), longitudinal study assessed the risk for gallstones, gallbladder disease and gallbladder removal in women who used synthetic HRT medications either in patch or oral form.

The researchers found a significant increase in cholecystectomy – the surgical removal of the gallbladder as a result of complications related to gallstones in the women who used synthetic HRTs. The risk was was so high that researchers estimated that over five years, 1 in every 150 women who use HRT would require a surgery.

Over five years, about one cholecystectomy in excess would be expected in every 150 women using oral estrogen therapy without a progestagen, compared with women not exposed to menopausal hormone therapy. 

Dr. Antoine Racine of South Paris University, study author

The study also showed that using oral, estrogen only HRT, as is more common in the US and UK than in France where the study was conducted, poses a greater risk for gallbladder disease than the either oral HRT with a progestogen or the transdermal HRT patch. Indeed, the transdermal and gel HRT formulas showed little increase in expected numbers of cholecystectomy. It should be noted that the increased gallbladder disease is in addition to the already well-documented increases in heart disease, stroke, breast cancer and blood clots. It may be time to reconsider synthetic HRT therapies and look toward more natural treatment options.

Print Friendly
Share
Previous Article

Out of Balance: The Unbridled Power of the Pharmaceutical Industry

Next Article

Introducing Heal with Friends

You may also like

3 Comments

  1. In my case, I started to have gallblader issues after I was poisened with fluoroquinolones by my friendly family doc. I think my liver was harmed too. It then turned into a chronic gallbladder-infection- and stone with unbearable pain attacks and it had to be removed. A few weeks after the surgery I was poisened again by another friendly doc, and while I struggled to stay alive, the tissue (after surgery) didnt heal well, then cysts developed, another cause of pain, that did not stop in almost 3 yrs.

    1. The gallbladder is a common target of medication adverse reactions. The Yasmin line of birth control pills hit the gallbladder as does Lupron and many other medications, probably more than we recognize.

Leave a Reply

Your email address will not be published. Required fields are marked *